Back to Journals » Neuropsychiatric Disease and Treatment » Volume 13

Bupropion interferes with the image diagnosis of Parkinson's disease

Authors Lin CH, Lane HY

Received 5 September 2017

Accepted for publication 4 October 2017

Published 19 October 2017 Volume 2017:13 Pages 2637—2639

DOI https://doi.org/10.2147/NDT.S150912

Checked for plagiarism Yes

Review by Single-blind

Peer reviewers approved by Dr Papan Thaipisuttikul

Peer reviewer comments 3

Editor who approved publication: Professor Wai Kwong Tang


Chieh-Hsin Lin,1–3 Hsien-Yuan Lane2,4

1Department of Psychiatry, Kaohsiung Chang Gung Memorial Hospital, Chang Gung University College of Medicine, Kaohsiung, Taiwan, 2Graduate Institute of Biomedical Sciences, China Medical University, Taichung, Taiwan, 3Center for General Education, Cheng Shiu University, Kaohsiung, Taiwan, 4Department of Psychiatry, China Medical University Hospital, Taichung, Taiwan

Abstract: Major depressive disorder (MDD) and Parkinson’s disease (PD) share symptoms such as tremor. Bupropion, a norepinephrine–dopamine reuptake inhibitor, shows weak dopamine transporter (DAT) occupancy. We report here on a patient with MDD whose hand tremors might have been misdiagnosed as PD by single-photon emission computed tomography (SPECT) under bupropion use. A 66-year-old male patient with MDD had been receiving bupropion 150 mg per day for 6 months. His mood symptoms improved partially with bupropion treatment, however, hand tremors persisted. The neurological examination revealed bilateral hand tremors without other typical signs for PD. The SPECT using Tc-99m TRODAT-1 revealed decreased DAT binding capacity in bilateral striata. Under the impression of atypical PD, the patient was advised to take anti-Parkinson’s drug. Bupropion was discontinued for 14 days to confirm the test. The follow-up SPECT after 14 days found improvement for the uptake ratio of striata. From then onward, the anti-Parkinson’s drug was not used due to the lack of typical sign(s) for PD. The patient’s mental and physical status remained stable without worsening of hand tremors during follow-up. Tc-99m TRODAT-1 SPECT is helpful for the evaluation of DAT and the diagnosis of PD. However, the interpretation of the SPECT image might be biased by the use of certain drugs such as bupropion for its binding to DAT. Bupropion may decrease the Tc-99m TRODAT-1 binding to DAT. The effect of drugs on DAT should be carefully assessed while interpreting the Tc-99m TRODAT-1 image. Our findings suggest that all drugs that may alter DAT occupancy should be listed as the reference for Tc-99m TRODAT-1 image reading.

Keywords: bupropion, dopamine transporter, single-photon emission computed tomography, Parkinson’s disease, Tc-99m TRODAT-1

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]